September 2016
Volume 57, Issue 12
Open Access
ARVO Annual Meeting Abstract  |   September 2016
Drug-induced macular edema.
Author Affiliations & Notes
  • Victor Llorens
    Clínic Institute of Ophthalmology, Hospital Clínic of Barcelona, Barcelona, Spain
  • Marina Mesquida
    Clínic Institute of Ophthalmology, Hospital Clínic of Barcelona, Barcelona, Spain
  • Blanca Molins
    Clínic Institute of Ophthalmology, Hospital Clínic of Barcelona, Barcelona, Spain
  • Jessica Matas
    Clínic Institute of Ophthalmology, Hospital Clínic of Barcelona, Barcelona, Spain
  • Anna Sala-Puigdollers
    Clínic Institute of Ophthalmology, Hospital Clínic of Barcelona, Barcelona, Spain
  • Javier Zarranz-Ventura
    Clínic Institute of Ophthalmology, Hospital Clínic of Barcelona, Barcelona, Spain
  • Maite Sainz De La Maza
    Clínic Institute of Ophthalmology, Hospital Clínic of Barcelona, Barcelona, Spain
  • Alfredo Adan Civera
    Clínic Institute of Ophthalmology, Hospital Clínic of Barcelona, Barcelona, Spain
  • Footnotes
    Commercial Relationships   Victor Llorens, None; Marina Mesquida, None; Blanca Molins, None; Jessica Matas, None; Anna Sala-Puigdollers, None; Javier Zarranz-Ventura, None; Maite Sainz De La Maza, None; Alfredo Adan Civera, None
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science September 2016, Vol.57, 4177. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to Subscribers Only
      Sign In or Create an Account ×
    • Get Citation

      Victor Llorens, Marina Mesquida, Blanca Molins, Jessica Matas, Anna Sala-Puigdollers, Javier Zarranz-Ventura, Maite Sainz De La Maza, Alfredo Adan Civera; Drug-induced macular edema.. Invest. Ophthalmol. Vis. Sci. 2016;57(12):4177.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose : To report clinical and therapeutic data in drug-induced macular edema (DIME) case series.

Methods : Descriptive case series by retrospective chart review of DIME cases in a tertiary referral uveitis clinic from January 2009 to November 2015.

Results : Drug-induced uveitis cases accounted for 9/1352 (0.6%) in the uveitis database, DIME was present in 4/9 patients (44.4%). Case 1: Woman, 57 years old, presented with late-onset chloroquine retinopathy and bilateral DIME 2 years after chloroquine cessation. Best corrected visual acuity (BCVA) was 20/60 in both eyes (BE). After multiple DIME relapses with Ozurdex® and systemic steroids, control was achieved with 25mg/w sc methotrexate. BCVA improved to 20/25 in both eyes (BE) for 2 years of follow up. Case 2: Woman, 59 years old, presented with crystalline retinopathy with bilateral DIME after tamoxifen therapy for breast cancer. BCVA was 20/120 in BE. DIME disappeared after Ozurdex® followed by oral prednisone starting at 30mg/d. However, BCVA improved to 20/100 in BE only, due to chronic photoreceptor layer damage. Case 3: 73 years old man presented with bilateral decreased vision after 1 year of vemurafenib treatment for BRAF+ metastatic melanoma. BCVA was 20/200 and 20/400 in the right (RE) and left eye (LE), respectively. Bilateral uveitis with DIME was observed in BE. After vemurafenib withdrawal, pars plana vitrectomy and Ozurdex® in BE, DIME decreased and BCVA reached 20/50 and 20/60 in the RE and LE, respectively. Case 4: Man, 51 years old, type 1 diabetic with stable non-proliferative diabetic retinopathy (DR) was diagnosed of multiple sclerosis and started beta 1a interferon (IFN). After 1 year of IFN treatment, he complained of bilateral blurred vision and miodesopsia. A prolipherative DR with repeated hemovitreous, subhyaloid haemorrhage and DIME was ascertained. Extensive bilateral panretinophotocoagulation along with IFN withdrawal, intravitreous bevacizumab and focal laser was able to reduce DIME and maintain BCVA to 20/25 in BE during 2 years of follow up.

Conclusions : Novel and old drugs, as chloroquine, tamoxifen, vemurafenib or interferon can induce macular edema. DIME can be persistent and steroid-dependent despite inducing-drug cessation.

This is an abstract that was submitted for the 2016 ARVO Annual Meeting, held in Seattle, Wash., May 1-5, 2016.

 

Late-onset chloroquine retinopathy with macular edema (ME). Fluorescein angiography (A). ME rebound when local steroids (Ozurdex®) lost effect at 3 months (B). Control after 25mg/w sc methotrexate was started (C).

Late-onset chloroquine retinopathy with macular edema (ME). Fluorescein angiography (A). ME rebound when local steroids (Ozurdex®) lost effect at 3 months (B). Control after 25mg/w sc methotrexate was started (C).

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×